Alert archive / Missouri / Areal Flood Warnings in 2012

Areal Flood Warning 3, NWS Springfield, MO

March 17, 2012Maries County, Miller County, Phelps County, Missouri

NWS Springfield, MO issued this areal flood warning at Mar 17, 2012, 10:11 PM CDT for Maries County, Miller County, Phelps County, Missouri. It was in force for 12 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 17, 2012, 10:11 PM CDT (03:11 UTC)
Expired
Mar 18, 2012, 10:00 AM CDT
In force
12 hr
Issued by
NWS Springfield, MO
Area
Storm-based polygon
Flood severity
None

Counties Maries County, MO, Miller County, MO, Phelps County, MO

The radar

The St Louis radar (KLSX), 137 km from the middle of the area, began a volume at 03:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 3.2 hours before the alert went out and 203 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 2012-03-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 389 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 2012-03-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 18 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
389 J/kg
Mixed-layer CIN
-125 J/kg
Mixed-layer LCL
2096 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
18 m²/s²
0-3 km storm-relative helicity
88 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this areal flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this areal flood warning went out at Mar 17, 6:53 PM CDT, 3 hours 18 minutes earlier.

Area forecast discussion, Mar 17, 6:53 PM CDT, 3 hours 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
653 PM CDT SAT MAR 17 2012

...MESOSCALE CONVECTIVE DISCUSSION...

...UPDATE TO AVIATION...

.UPDATE...

CONVECTION UP ACROSS CENTRAL MISSOURI CONTINUES TO FESTER EARLY
THIS EVENING AS A WEAK LOW LEVEL JET CONTINUES TO OVERRIDE OUTFLOW
FROM THOSE STORMS. ALTHOUGH THE MAIN MID/UPPER LEVEL SHORT WAVE
TROUGH CONTINUES TO EXIT THE REGION THIS EVENING...EXPECT THAT
THESE STORMS MAY CONTINUE TO REGENERATE FOR THE NEXT FEW HOURS.
MAIN REASON FOR THIS THINKING IS AN ACCAS FIELD/MID LEVEL JET
STREAK IS NOW SPREADING INTO WESTERN MISSOURI. THIS MAY BE JUST
ENOUGH TO KEEP THESE STORMS GOING UNTIL JUST AFTER SUNSET. WILL
MAINTAIN A THREAT FOR LARGE HAIL WITH THESE STORMS GIVEN MODERATE
INSTABILITY. HYDRO WILL ALSO REMAIN A CONCERN GIVEN THE TRAINING
NATURE OF THESE STORMS. SUSPECT THAT STORMS SHOULD BE OUT OF THE
AREA BY MID EVENING.

WE WILL HAVE TO WATCH FOR A FEW ADDITIONAL STORMS OVERNIGHT AS A
LOW LEVEL JET NOSES INTO WESTERN MISSOURI. AT THIS POINT...NOT
SURE THIS LIFTING SOURCE WILL BE ENOUGH AS MID LEVEL TEMPERATURES
WARM AND MAY CAP OFF ELEVATED SOURCE PARCELS.

SCHAUMANN

&&

.DISCUSSION...

THE SHORTWAVE TROUGH MOVING ACROSS THE REGION CONTINUES TO
GENERATE SCATTERED SHOWERS AND STORMS...MAINLY ALONG AND EAST OF A
LINE FROM HERMITAGE TO AVA THIS AFTERNOON. WE RECEIVED SEVERAL
REPORTS OF HAIL WITH THESE STORMS MAINLY NICKEL SIZE OR SMALLER.
ANOTHER WEAKER SHORTWAVE OVER NORTHERN OKLAHOMA THIS AFTERNOON IS
STRUGGLING TO GENERATE SHOWERS IN THAT AREA...BUT WILL KEEP LOWER
PRECIP CHANCES GOING AREAWIDE THROUGH THE AFTERNOON AS THIS
FEATURE MOVES NORTHEAST INTO THE UNSTABLE AIRMASS OVER OUR AREA.

MOST AREAS ARE EXPECTED TO REMAIN DRY FROM LATE TONIGHT THROUGH
SUNDAY AFTERNOON BEFORE ANOTHER DISTURBANCE EMBEDDED WITHIN THE
APPROACHING LONGWAVE TROUGH MOVES ACROSS SOUTHEAST KANSAS AND
WESTERN MO SUNDAY NIGHT AND EARLY MONDAY. THEREAFTER WE CONTINUE
TO SEE VERY CONSISTENT MODEL OUTPUT WITH THE UPPER TROUGH SHIFTING
EASTWARD FROM THE DESERT SOUTHWEST INTO THE SOUTHERN AND CENTRAL
PLAINS THROUGH THURSDAY. THE SYSTEM STILL APPEARS TO HAVE DEEP
MOISTURE AHEAD OF IT WHICH WILL SPREAD OVER OUR FORECAST AREA WITH
SEVERAL ROUNDS OF POTENTIALLY HEAVY RAIN FROM MONDAY EVENING
THROUGH WEDNESDAY. WILL CONTINUE TO MENTION HEAVY RAIN POTENTIAL
IN THE HWO. MOST OF THE FORECAST AREA IS RELATIVELY DRY AND CAN
HANDLE A FEW INCHES OF RAIN OVER A THREE DAY PERIOD.
HOWEVER...MODEL QPF IS HEDGING TOWARD FIVE TO SIX INCHES FOR THIS
TIME FRAME. IF THIS TREND CONTINUES...A FLOOD WATCH MAY BE NEEDED
FOR TUESDAY/WEDNESDAY.

FOR NOW WILL TAPER PRECIPITATION OFF BY THURSDAY NIGHT AND FRIDAY
WHICH IS MORE IN LINE WITH THE ECMWF. WHILE BOTH THE ECMWF AND GFS
CONTINUE TO CUT THE UPPER LOW OFF FROM THE MAIN FLOW OF
WESTERLIES...WHILE THE GFS KEEPS THE MAIN CIRCULATION AND PRECIP OVER
SOUTHERN MO/NORTHERN ARKANSAS THROUGH EARLY FRIDAY.

THE COOLEST TEMPERATURES DURING THE EXTENDED WILL BE ON WEDNESDAY
AND THURSDAY WITH HIGHS IN THE 60S AND LOWS IN THE 40S TO LOWER
50S AS OUR AREA REMAINS UNDER EXTENSIVE CLOUD COVER NEAR THE
UPPER LOW CENTER. OTHERWISE ABOVE NORMAL TEMPERATURES WILL ONCE
AGAIN SPREAD OVER THE REGION ON FRIDAY AND INTO NEXT WEEKEND.

TERRY

&&

.AVIATION...

VFR CONDITIONS ARE EXPECTED THROUGH SUNDAY. DID MAINTAIN MENTION
OF CB EARLY THIS EVENING AS A WEAK MID LEVEL DISTURBANCE CROSSES
THE REGION. ANY THUNDERSTORMS THAT DEVELOP WILL BE VERY ISOLATED
IN NATURE. LOW LEVEL WIND SHEAR WILL DEVELOP ACROSS THE AREA LATER
THIS EVENING AND CONTINUE INTO EARLY SUNDAY MORNING. BRISK AND
GUSTY SOUTH WINDS ARE THEN EXPECTED STARTING AROUND MID MORNING
ON SUNDAY.

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&
Hazardous weather outlook, Mar 17, 9:26 PM CDT, 45 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE SPRINGFIELD MO
926 PM CDT SAT MAR 17 2012

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-190230-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
926 PM CDT SAT MAR 17 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.

.DAY ONE...TONIGHT.

WEATHER HAZARDS EXPECTED...

  LIMITED HAIL RISK.
  LIMITED FLOODING RISK.
  LIMITED LIGHTNING RISK.

DISCUSSION...

 A FEW THUNDERSTORMS WILL REMAIN POSSIBLE ACROSS THE EASTERN
 MISSOURI OZARKS THROUGH THE LATE EVENING HOURS. ANY STORMS
 THAT DO DEVELOP WILL BE CAPABLE OF PRODUCING HAIL TO THE SIZE
 OF NICKELS...FREQUENT LIGHTNING STRIKES...AND BRIEF HEAVY
 RAINFALL.

 RESIDUAL FLOODING OF LOW WATER CROSSING WILL CONTINUE TONIGHT
 ACROSS PORTIONS OF MILLER AND MARIES COUNTIES.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

 BRISK AND GUSTY NON THUNDERSTORMS WINDS WILL PERSIST THROUGH
 MONDAY...ESPECIALLY ACROSS WESTERN MISSOURI AND SOUTHEASTERN
 KANSAS.

 A WIDESPREAD EPISODE OF FLOODING IS EXPECTED TO EVOLVE MONDAY
 THROUGH WEDNESDAY. THREE TO SIX INCHES OF RAIN IS FORECASTED
 OVER THE REGION...RESULTING IN BOTH FLASH FLOODING OF SMALL
 STREAMS AND CREEKS...AND FLOODING OF MAIN STEM RIVERS.

 SEVERE THUNDERSTORMS WILL AGAIN BE POSSIBLE MONDAY AND MONDAY
 NIGHT.  THE COMBINATION OF AN UNSTABLE AIRMASS ALONG WITH
 INCREASING WIND SHEAR WILL SUPPORT ORGANIZED THUNDERSTORMS.
 LARGE HAIL AND DAMAGING WIND GUSTS WILL AGAIN BE THE PRIMARY
 HAZARDS WITH ANY SEVERE STORMS ON MONDAY.

.SPOTTER INFORMATION STATEMENT...

  SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH
OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE)

SCHAUMANN

In the hours before

Local storm report, Mar 17, 7:22 PM CDT, 2 hours 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
722 PM CDT SAT MAR 17 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0720 PM     HAIL             10 N ROLLA              38.10N 91.77W
03/17/2012  E1.75 INCH       MARIES             MO   PUBLIC

&&

KARDELL
Special weather statement, Mar 17, 7:33 PM CDT, 2 hours 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
733 PM CDT SAT MAR 17 2012

MOZ071-180100-
PHELPS MO-
733 PM CDT SAT MAR 17 2012

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL PHELPS COUNTY UNTIL
800 PM CDT...

...A SEVERE THUNDERSTORM WARNING ALSO REMAINS IN EFFECT UNTIL 800 PM
CDT FOR EAST CENTRAL MARIES AND NORTHEASTERN PHELPS COUNTIES...

AT 726 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 4 MILES SOUTHWEST OF ST. JAMES...OR 7 MILES EAST
OF ROLLA...MOVING EAST AT 20 MPH. PENNY TO NICKEL SIZE HAIL IS
EXPECTED WITH THIS STORM.

LAT...LON 3791 9169 3803 9166 3801 9152 3791 9152
TIME...MOT...LOC 0031Z 255DEG 17KT 3795 9161

WISE
Local storm report, Mar 17, 8:28 PM CDT, 1 hour 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
828 PM CDT SAT MAR 17 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0742 PM     HAIL             ROLLA                   37.95N 91.77W
03/17/2012  E1.00 INCH       PHELPS             MO   PUBLIC

&&

KARDELL
Local storm report, Mar 17, 8:50 PM CDT, 1 hour 21 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE SPRINGFIELD MO
850 PM CDT SAT MAR 17 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0742 PM     HAIL             ST. JAMES               38.00N 91.61W
03/17/2012  E1.00 INCH       PHELPS             MO   PUBLIC

&&

KARDELL
Local storm report, Mar 17, 9:01 PM CDT, 1 hour 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
901 PM CDT SAT MAR 17 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0845 PM     FLASH FLOOD      3 NNE VICHY             38.15N 91.75W
03/17/2012                   MARIES             MO   LAW ENFORCEMENT

            LOW WATER CROSSING SLAB WASHED OUT ON COUNTY ROAD 454
            MAKING THE ROAD IMPASSIBLE. IN ADDITION...SEVERAL OTHER
            LOW WATER CROSSINGS WERE REPORTED TO BE FLOODED ACROSS
            MARIES COUNTY.

&&

KARDELL
Local storm report, Mar 17, 9:29 PM CDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE SPRINGFIELD MO
929 PM CDT SAT MAR 17 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0938 AM     HAIL             PRESTON                 37.94N 93.21W
03/17/2012  E0.25 INCH       HICKORY            MO   PUBLIC

1021 AM     HAIL             VERSAILLES              38.43N 92.84W
03/17/2012  E0.25 INCH       MORGAN             MO   LAW ENFORCEMENT

1021 AM     HAIL             5 SSE FLORENCE          38.53N 92.93W
03/17/2012  E0.25 INCH       MORGAN             MO   LAW ENFORCEMENT

1100 AM     HAIL             AVA                     36.95N 92.66W
03/17/2012  E0.25 INCH       DOUGLAS            MO   PUBLIC

1159 AM     HAIL             1 S DIXON               37.98N 92.10W
03/17/2012  E0.88 INCH       PULASKI            MO   PUBLIC

1200 PM     HAIL             2 S DIXON               37.96N 92.09W
03/17/2012  M0.88 INCH       PULASKI            MO   PUBLIC

1200 PM     HAIL             DIXON                   37.99N 92.09W
03/17/2012  E0.88 INCH       PULASKI            MO   TRAINED SPOTTER

0104 PM     HAIL             3 E ROLLA               37.95N 91.72W
03/17/2012  E0.75 INCH       PHELPS             MO   TRAINED SPOTTER

            TRAINED SPOTTER REPORTS PEA TO PENNY SIZED HAIL.

0113 PM     HAIL             LAURIE                  38.20N 92.83W
03/17/2012  E0.88 INCH       MORGAN             MO   PUBLIC

0310 PM     HAIL             4 E OSAGE BEACH         38.15N 92.54W
03/17/2012  E1.00 INCH       MILLER             MO   PUBLIC

0510 PM     HAIL             8 NW ROLLA              38.05N 91.87W
03/17/2012  E1.00 INCH       PHELPS             MO   PUBLIC

            MIXED HAIL SIZES RANGING FROM DIMES TO THE SIZE OF
            QUARTERS.

0516 PM     HAIL             2 N IBERIA              38.12N 92.30W
03/17/2012  E1.25 INCH       MILLER             MO   PUBLIC

0707 PM     HAIL             ROLLA                   37.95N 91.77W
03/17/2012  E0.50 INCH       PHELPS             MO   PUBLIC

0713 PM     HAIL             2 NNW VICHY             38.13N 91.77W
03/17/2012  E0.50 INCH       MARIES             MO   PUBLIC

            LOTS OF PEA AND DIME SIZE HAIL

0720 PM     HAIL             10 N ROLLA              38.10N 91.77W
03/17/2012  E1.75 INCH       MARIES             MO   PUBLIC

0742 PM     HAIL             ST. JAMES               38.00N 91.61W
03/17/2012  E1.00 INCH       PHELPS             MO   PUBLIC

0845 PM     FLASH FLOOD      3 NNE VICHY             38.15N 91.75W
03/17/2012                   MARIES             MO   LAW ENFORCEMENT

            LOW WATER CROSSING SLAB WASHED OUT ON COUNTY ROAD 454
            MAKING THE ROAD IMPASSIBLE. IN ADDITION...SEVERAL OTHER
            LOW WATER CROSSINGS WERE REPORTED TO BE FLOODED ACROSS
            MARIES COUNTY.

&&

KARDELL

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 17, 7:24 PM CDTSevere Thunderstorm WarningSGFMaries, Phelps36 min
Mar 17, 7:33 PM CDTSpecial Weather StatementSGFPhelps27 min
Mar 17, 7:42 PM CDTSevere Thunderstorm WarningSGFPhelps16 min
Mar 18, 1:20 AM CDTFlood WatchSGFBarry, Barton, Benton, Camden, Cedar, Christian and 20 more4 days

Nearby

Areal Flood Warnings in Missouri, 2012Every areal flood warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.